Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 28, 2019, 8:54 AM MDT for 5 counties in Montana. It took effect at Jul 29, 2019, 3:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 8:54 AM MDT (14:54 UTC)
- In effect from
- Jul 29, 2019, 3:00 PM MDT
- Expired
- Jul 30, 2019, 12:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS85 KTFX 281454 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 854 AM MDT Sun Jul 28 2019 MTZ118-291100- /O.NEW.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 854 AM MDT Sun Jul 28 2019 ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT MONDAY FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... The National Weather Service in Great Falls has issued a Red Flag Warning for lightning and a mix of wet and dry thunderstorms with gusty and erratic outflow winds, which is in effect from 3 PM to 9 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
876 WWUS85 KTFX 291041 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 441 AM MDT Mon Jul 29 2019 MTZ118-292300- /O.CON.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 441 AM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
290 WWUS85 KTFX 292007 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 207 PM MDT Mon Jul 29 2019 MTZ112-113-301115- /O.NEW.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 207 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon to 9 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ118-300300- /O.CON.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 207 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the district. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
615 WWUS85 KTFX 300238 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 838 PM MDT Mon Jul 29 2019 MTZ118-300600- /O.EXT.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 838 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...Fire Weather Zone 118. * LIGHTNING...A mix of wet and dry thunderstorms will move through the northern portions of the district between 930 PM and Midnight. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-113-301100- /O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 838 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
225 WWUS85 KTFX 300535 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1135 PM MDT Mon Jul 29 2019 MTZ118-300645- /O.EXP.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/ Helena and Townsend Ranger Districts of the Helena National Forest- 1135 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118 WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The risk for scattered dry thunderstorms has diminished. As a result, the Red Flag Warning will be allowed to expire. $$ MTZ112-113-301100- /O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 1135 PM MDT Mon Jul 29 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113... * AFFECTED AREA...Fire Weather Zones 112 and 113. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Gusty westerly winds will make it difficult to contain any new fire starts in areas that have dried out. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 5:25 AM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 5:25 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 525 AM MDT Sun Jul 28 2019 ...UPDATED AVIATION SECTION... .SYNOPSIS... A northwest flow aloft in the wake of an exiting low pressure trough will keep the region cooler than normal today and tonight with mostly clear skies. Breezy northwest winds today will decrease overnight as a high pressure ridge moves into the region. The flow aloft will then gradually shift from westerly on Monday to more southwesterly on Tuesday. This will bring a chance of thunderstorms to Southwest Montana on Monday, but the chance will spread more so into Central Montana on Tuesday. Warmer than normal temperatures with a chance of afternoon and evening thunderstorms will then be the rule for most days through the rest of the week. && .DISCUSSION... Today and Tonight... A cooler airmass in the wake of a weak low pressure trough and associated Canadian cold front will bring a break from the heat of recent days. Highs will generally be 5 to 10 degrees below normal. The scattered clouds and isolated showers in the northwest flow aloft will move east along the Hi- Line this morning, but the showers should not amount to much, as the area should remain mostly sunny today. However, the northwest winds close to the exiting trough will mix down to the surface at times today over the plains, especially east of a Cut Bank to Great Falls line, where winds could gust to 35 mph at times. A few thunderstorms may also develop late this afternoon over the higher terrain of far Southwest Montana, but they should be weak, if they form at all. High pressure aloft will then move into the area overnight for continued clear skies with light winds and slightly below normal low temperatures. Monday through Tuesday... The building high pressure ridge will help warm temperatures back up to around 5 degrees above normal for these days. A disturbance will also move through the ridge on Monday, bringing a good chance of thunderstorms to portions of Southwest and Central Montana south of a Great Falls to Lewistown line during the afternoon and evening. Instability is moderate at best during this time, so strong thunderstorms are unlikely. However, as alluded to in the Fire Weather section, dewpoints and precipitable water values are forecast to be higher than normal for this time of year, so a mix of wet and dry thunderstorms is likely. A low pressure trough off the Pacific Northwest coast will shift eastward a bit, which will shift the high pressure ridge axis a bit east as well, putting the forecast area under more of a southwesterly flow aloft on Tuesday. Another disturbance in this flow will likely bring another round of scattered wet and dry thunderstorms, but the coverage should spread a bit farther north into the Great Falls and Lewistown areas due to the more southwesterly flow aloft. Again, instability is not exceptionally strong, so strong/severe thunderstorms are unlikely at this time. However, erratic wind gusts from the storms will be likely due to the warmer and drier low levels of the atmosphere. Wednesday through next Sunday...The high pressure ridge will remain anchored over the Four Corners region through this period, as the low pressure trough stays off/along the Pacific Northwest coast. This stagnant pattern will keep a warm and unsettled southwesterly flow aloft over the forecast area. Temperatures will remain about 5 degrees above normal and disturbances in the flow will likely generate thunderstorms each afternoon and evening over the higher terrain of Southwest Montana and move them northeast into Central Montana. Some days may be more active than others and some storms may become strong with gusty winds and small hail given this unstable weather pattern. However, the forecast models do not seem to indicate a specific day or days that would yield the potential for strong storms at this time. Coulston && .AVIATION... Updated 525 PM MDT Sun Jul 28 2019 (28/12Z TAFs) VFR conditions are mostly expected, but periods of MVFR visibility are possible with patchy fog in some southwest valleys this morning and areas of smoke associated with a fire in the Helena Valley. A few mid and high clouds will pass over the forecast area in a northwest flow aloft, but it will otherwise be mostly clear. Patchy fog in some southwest valleys (including KWYS) will burn off by mid- morning. Light winds will become breezy out of the northwest through 16Z, which may cause smoke from the fire in the north Helena Valley to move over KHLN after 18Z. The northwest winds will be strongest along and east of a KCTB-KLWT line, but they will decrease from the west after 20Z. Coulston && .FIRE WEATHER... Today (Sunday)...Cooler temperatures with afternoon humidity in the 20 to 30 percent range and generally lighter winds will lessen fire weather concerns for at least one day. However, gusty northwest winds will mix down to the surface across Fire Zones 113 and 115 for a while this afternoon. Monday and Tuesday...Fire weather highlights will be considered for this period, although conditions do not appear to warrant any at this time. Disturbances will move over portions of Central/Southwest MT, bringing rounds of thunderstorms and drier conditions during the afternoon and evening hours each day. However, these storms will have a good amount of moisture to work with, so it will at least be a mix of wet and dry thunderstorms, if not mostly wet thunderstorms. A review of surface conditions may be needed before making a decision, but, regardless, the potential for thunderstorms will be addressed as a concern in the Fire Weather Planning Forecast. The remainder of the week will be warmer than normal with fairly low relative humidities, which will warrant continued monitoring for further fire weather concerns. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 79 50 89 56 / 0 0 0 10 CTB 76 47 85 50 / 0 0 0 0 HLN 82 51 89 55 / 0 0 10 30 BZN 81 48 87 51 / 0 0 30 50 WEY 76 40 80 43 / 0 0 30 50 DLN 82 48 83 50 / 0 10 40 40 HVR 78 50 90 55 / 0 0 0 0 LWT 75 48 84 55 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:13 PM MDT | Special Weather Statement | TFX | 32 min | |
| Jul 27, 6:56 PM MDT | Special Weather Statement | TFX | Judith Basin | 34 min |
| Jul 27, 7:21 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.